Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 24, NWS Goodland, KS

June 5, 2022Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this tornado warning at Jun 5, 2022, 7:11 PM CDT for Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2022, 7:11 PM CDT (00:11 UTC)
Expired
Jun 5, 2022, 7:28 PM CDT
In force
17 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

759 
WFUS53 KGLD 060011
TORGLD
KSC153-NEC057-087-060045-
/O.NEW.KGLD.TO.W.0024.220606T0011Z-220606T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
611 PM MDT Sun Jun 5 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Rawlins County in northwestern Kansas...
  Southwestern Hitchcock County in southwestern Nebraska...
  Southeastern Dundy County in southwestern Nebraska...

* Until 645 PM MDT/745 PM CDT/.
    
* At 611 PM MDT/711 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located 7 miles southwest of Stratton, or
  11 miles east of Benkelman, moving southeast at 15 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stratton around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4008 10100 3985 10118 3999 10140 4000 10141
      4000 10142 4002 10145 4018 10133
TIME...MOT...LOC 0011Z 301DEG 12KT 4007 10131 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

024
1 follow-up statement
795 
WWUS53 KGLD 060028
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
628 PM MDT Sun Jun 5 2022

KSC153-NEC057-087-060036-
/O.CAN.KGLD.TO.W.0024.000000T0000Z-220606T0045Z/
Rawlins KS-Hitchcock NE-Dundy NE-
628 PM MDT Sun Jun 5 2022

...THE TORNADO WARNING FOR NORTHWESTERN RAWLINS...SOUTHWESTERN
HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area until 
715 PM MDT/815 PM CDT/.

LAT...LON 4008 10100 3985 10118 3999 10140 4000 10141
      4000 10142 4002 10145 4018 10133
TIME...MOT...LOC 0024Z 301DEG 12KT 4004 10125 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 6:23 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 5, 6:23 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Wednesday Morning)
Issued at 1251 PM MDT Sun Jun 5 2022

The main story for the short term period will be the multiple days
of severe weather potential. SPC has an Enhanced risk of severe
weather along and east of Highway 25 with a slight risk to the west.
Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO)
between 19-21Z. RAP forecast soundings indicate a very unstable air
mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of
MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots
will support the potential for hail greater than 2 inches in
diameter. The storms will grow upscale into a cluster after 6pm MT,
as a bowing segment will develop across eastern portions of the
area with 70+ mph winds possible. A tornado threat is possible,
especially during the early evening hours as the LLJ begins to
ramp up, but am currently expecting any potential tornado threat
to be confined to any storm mergers and boundary ingestion
(similar to last night) with a quick spin up possible. The severe
storms are expected to be out of the CWA around 10pm MT.

Monday, the active weather continues across the area as a warm front
moves northward out of Oklahoma into the area which will allow moist
air to advect into the CWA. A shortwave comes out of the Rockies
which will be the focus for storms during the afternoon hours, with
again with severe potential as large hail, damaging winds and some
tornadoes possible. The tornado potential will look to be along
the warm front. The strong moisture advection will also lead to
the potential for some flash flooding concerns, especially for
areas that has received the most rainfall over the pas few days.
High temperatures for the day are currently forecasted to be in
the 80s across the entire area along with overnight lows falling
into the 50s.

Into Tuesday, yet another chance for thunderstorms exists as another
wave moves into the area as an MCS develops. This will again bring
the potential for more flash flooding concerns, dependent on
where the heaviest rainfall falls the previous days. There is
currently some uncertainty with how widespread and the magnitude
the severe potential will be as convection/lingering cloud cover
will more than likely remain present during the morning hours.
Currently, the main threats look to be large hail and damaging
winds along with the heavy rainfall potential.

.LONG TERM...(Wednesday through Sunday)
Issued at 1251 PM MDT Sun Jun 5 2022

The long term period starts out with northwesterly flow as a weak
ridge remains across the western CONUS. Moisture will still be
present across the area, but the potential doesn't look as good for
widespread showers and storms for the area, however isolated to
widely scattered precipitation still looks to be a possibility.
High temperatures for Wednesday are currently forecasted to be
cooler in the 70s across the area as cloud cover is anticipated
to last throughout the day.

Thursday, the same synoptic pattern remains with the exception of
a stronger shortwave being present within the overall flow.
Showers and storms will be possible, with a chance for severe
again returning to the area during the afternoon and evening
hours. Confidence is not overly high at this time to pinpoint
exact hazards and locations for the severe potential but at this
time it appears that some risk does exist. Warmer temperatures
return as high temperatures are forecasted to be in the 80s along
with breezy southerly winds with gusts of 25-35 mph.

The latter portion of the extended period has the ridge over the
western CONUS amplifying a bit as high pressure builds into the SW
portion of the country. Depending on how far north the high pressure
can make it into the CWA will dictate any further shower and storm
chances as guidance indicates the potential for some additional
disturbances moving off of the Rockies and into the plains. An even
warmer trend is expected to begin in part to the high pressure with
highs in the 80s before the potential for 90s returns by next
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jun 5 2022

Currently watching storms move into SW Nebraska from the Nebraska
Panhandle, the anticipation is they will become severe as they
move into the KMCK terminal near 01Z, will continue watching
trends for any changes of speed as they approach the terminal.
Confidence continues to wane if KGLD will see storms so will keep
VCTS as the best forcing for storms enters the area. Storms will
exit the area around 03Z as wins will turn to the SSE before
becoming more northerly towards the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Jun 5, 3:55 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
255 PM MDT Sun Jun 5 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe Thunderstorm Watch is in effect for the entire area until 9pm
MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind
gusts up to 75 mph and locally heavy rainfall. A few tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms will once again move through the area
Monday afternoon through Monday night and again Tuesday afternoon
through Tuesday night producing large hail, damaging winds and
locally heavy rainfall which may produce flash flooding. Tornadoes
are also possible.

The weather pattern becomes a bit less active Wednesday through
Thursday although severe weather will be possible. Dry weather
returns Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected. If you observe any form of severe
weather, flooding or damage please contact the National Weather
Service in Goodland.

In the hours before

Special weather statement, Jun 5, 5:45 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Sun Jun 5 2022

COZ092-052315-
Cheyenne County CO-
445 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of northeastern
Cheyenne County in east central Colorado through 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Weskan, or 17 miles northeast of Cheyenne Wells,
moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 157 and 161, and
between mile markers 165 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

&&

LAT...LON 3892 10241 3905 10228 3905 10205 3887 10204
      3883 10206
TIME...MOT...LOC 2245Z 042DEG 15KT 3903 10217

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 5, 6:15 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Sun Jun 5 2022

NEZ079-052345-
Dundy NE-
515 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of Dundy County through
545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Enders Reservoir State Recreation Area, or 14
miles south of Imperial, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Dundy County,
including the following locations... Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.

&&

LAT...LON 4008 10132 4005 10193 4035 10203 4035 10132
TIME...MOT...LOC 2315Z 318DEG 25KT 4030 10167

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 5, 6:21 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
521 PM MDT Sun Jun 5 2022

COZ092-052345-
Cheyenne County CO-
521 PM MDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 12 miles east of Cheyenne Wells, moving
south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

This includes Highway 385 between mile markers 138 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

&&

LAT...LON 3865 10235 3894 10223 3892 10204 3862 10205
      3862 10211
TIME...MOT...LOC 2321Z 009DEG 16KT 3886 10213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Local storm report, Jun 5, 6:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             19 N PARKS              40.31N 101.73W
06/05/2022  E0.25 INCH       DUNDY              NE   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND
            TWENTY-TWO HUNDREDTHS OF RAIN.

&&

KAK
Local storm report, Jun 5, 6:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 N PARKS               40.12N 101.73W
06/05/2022  E0.88 INCH       DUNDY              NE   PUBLIC

&&

TT
Local storm report, Jun 5, 7:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             BENKELMAN               40.05N 101.53W
06/05/2022  E0.25 INCH       DUNDY              NE   PUBLIC

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins62 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas59 min
Jun 5, 8:17 PM CDTTornado WarningGLDDecatur43 min
Jun 5, 8:30 PM CDTSevere Thunderstorm WarningGLDDecatur45 min
Jun 5, 9:14 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur61 min
Jun 5, 9:17 PM CDTSpecial Weather StatementGLDThomas28 min
Jun 5, 9:45 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas45 min
Jun 5, 10:31 PM CDTSpecial Weather StatementGLDLogan14 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton62 min
Jun 6, 5:14 AM CDTDense Fog AdvisoryGLDGove, Greeley, Logan, Sherman, Thomas, Wallace and 1 more4 hr
Jun 6, 5:42 PM CDTSpecial Weather StatementGLDWallace33 min
Jun 6, 6:10 PM CDTSpecial Weather StatementGLDWallace35 min
Jun 6, 6:32 PM CDTSpecial Weather StatementGLDLogan28 min
Jun 6, 6:44 PM CDTSpecial Weather StatementGLDWichita31 min
Jun 6, 6:53 PM CDTSpecial Weather StatementGLDWallace37 min
Jun 5, 7:25 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min
Jun 5, 8:41 PM CDTFlash Flood WarningGLDRed Willow5 hr
Jun 5, 10:29 PM CDTSpecial Weather StatementGLDRed Willow31 min
Jun 5, 10:48 PM CDTSevere Thunderstorm WarningGLDRed Willow57 min

Nearby

Tornado Warnings in Nebraska, 2022Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.